Hail, Allegheny
- When
- June 30, 12:15 PM EST to 12:16 PM EST
- Where
- Allegheny County, 0.53 mi E of Option
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.430, -79.970
Hail up to 1 inch was observed by a citizen.
A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization. ML CAPE ranged from 1000-2000J/kg by mid-afternoon, steep lapse rates helped efficient downdraft acceleration.
Training storms also created localized flooding along a convergence axis from southeast Ohio to southwest PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 12:09 PM EST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 109 PM EDT Wed Jun 30 2021 .SYNOPSIS... Warm and humid conditions will give way to showers and storms this afternoon. Cooler weather is expected over the weekend. && .NEAR TERM /THROUGH THURSDAY/... Current conditions feature the development of showers and thunderstorms into central and eastern OH as they track east through the noon and into the afternoon. These cells are now breaking the cap and tapping into the robust 3000 J/KG aloft. These are organizing as well with good support aloft. Thus with the remnant boundary to the north, further development is expected and so a Severe Thunderstorm Watch has been issued. This will persist into the evening hours. Nevertheless, have added pops through the afternoon period and into the overnight as the front will keep convection going into the early morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7 range, and the potential of training due to the orientation of the front, the threat of flooding is a concern. Will discuss the potential for a Flash Flood Watch. Occasional showers and storms will continue into Thursday as a cold front crosses and the aforementioned upper trough continues to deepen and pivots over the forecast area. The combination of the slowing boundary and the west to east orientation combined with the daytime heating on Thursday will lead to a possible eclipse of FFG in many locations. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... By Thursday night, the boundary further slides southeast will cooling temperatures and slightly drier air behind it. Aloft, ridging attempts to intrude into the area cutting off moisture to the area from the northwest. However, the pattern aloft yields a bit to a semi blocking off the Atlantic coast. This keeps the upper low meandering a bit longer. This will keep showers in place through midday Friday. Models have had trouble with the exit of the blocking feature but overall agree on an exit in precip by Friday afternoon and evening. While a few showers may remain, and overall drying pattern is likely. With that said, have gone with slight chance pops in the Friday night timeframe. With lessening amounts in time. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Shower remain but lessening chances and cooler temperature continue Saturday with the upper low over the forecast area...followed by drier conditions and near normal temperatures on Independence Day as high pressure builds in from the west. The heat and drier conditions return in && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... High pressure will maintain VFR until a pre-frontal shortwave prompts widespread shower and thunderstorm development this afternoon/evening. TEMPO TSRA are included for most ports this in anticipation. Gusty winds, lightning, and hail are possible with these thunderstorms. MVFR/IFR cigs and vis are expected early tomorrow morning under cold advection. .Outlook... Occasional restrictions are expected through Friday as a troughing pattern results in periodic moist convection. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1256 PM EDT Wed Jun 30 2021 WVZ511>514-011700- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 1256 PM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Strong thunderstorms will be possible this afternoon and evening. Gusty winds will be the main threat. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive rainfall may lead to instances of flooding Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509-510-011700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 1256 PM EDT Wed Jun 30 2021 ...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive rainfall may lead to instances of flooding Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
1157 AM EDT Wed Jun 30 2021
OHZ048-057-301630-
Coshocton-Muskingum-
1157 AM EDT Wed Jun 30 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...
At 1157 AM EDT, strong thunderstorms were clustered near Hanover, or
10 miles east of Newark, moving east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
North Zanesville... Dresden...
Frazeysburg... Philo...
Warsaw... Pleasant Grove...
Conesville... Fultonham...
Nellie... Chandlersville...
This includes Interstate 70 in Ohio between mile markers 145 and 165.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3993 8223 3993 8220 4021 8218 4021 8219
4024 8218 4024 8220 4031 8219 4038 8202
4015 8184 3988 8180 3982 8210 3982 8216
3991 8216 3991 8223
TIME...MOT...LOC 1557Z 251DEG 25KT 4012 8224Special Weather Statement
National Weather Service Pittsburgh PA
1240 PM EDT Wed Jun 30 2021
OHZ050-059-PAZ021-029-WVZ002>004-301730-
Jefferson-Belmont-Washington-Allegheny-Marshall-Brooke-Ohio-
1240 PM EDT Wed Jun 30 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN
BELMONT...NORTHWESTERN WASHINGTON...SOUTHWESTERN ALLEGHENY...OHIO...
MARSHALL AND BROOKE COUNTIES...
At 1240 PM EDT, strong thunderstorms were clustered over Warwood,
moving east at 10 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Mount Lebanon... Bethel Park...
Wheeling... McMurray...
Washington... Canonsburg...
Martins Ferry... Warwood...
Wellsburg... Bethlehem...
West Liberty... Triadelphia...
This includes the following highways...
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 19.
Interstate 79 in Pennsylvania between mile markers 37 and 60.
Interstate 376 in Pennsylvania between mile markers 58 and 65.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4001 8071 4020 8081 4048 8016 4039 8004
4028 8002 4013 8031
TIME...MOT...LOC 1640Z 262DEG 11KT 4012 8071Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021
PAZ020-021-073-301730-
Westmoreland-Beaver-Allegheny-
1256 PM EDT Wed Jun 30 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL BEAVER...ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...
At 1256 PM EDT, strong thunderstorms were clustered over Pittsburgh,
moving northeast at 40 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Moon Township...
McKeesport... Franklin Park...
Shaler Township... Plum...
This includes the following highways...
Pennsylvania Turnpike between mile markers 37 and 60.
Interstate 79 in Pennsylvania between mile markers 59 and 73.
Interstate 376 in Pennsylvania between mile markers 49 and 58, and
between mile markers 63 and 84.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4028 8002 4047 8015 4042 8029 4052 8037
4067 7986 4067 7976 4044 7959
TIME...MOT...LOC 1656Z 244DEG 35KT 4045 7996The Pittsburgh radar (KPBZ), 24 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
12 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Hail up to 1 inch was observed by a citizen.
Social media report of tree and power lines down along 2800 Block of Sarah Street. Time estimated by on radar.
Hail up to a penny was observed by a citizen.
An emergency manager reported sporadic trees and power lines down throughout the county.
A 911 Call Center reported a tree on a road. Time estimated based on radar.
A 911 Call Center reported a tree down on wires due to wind. Time estimated based on radar.
A 911 Call Center reported multiple trees down around the area. Time estimated based on radar.
Multiple report of flooding in the Baldwin, Pleasant Hills, West Mifflin, and Whitehall. 911 Call Center reported flood West 5th Avenue in McKeesport. A Trained Spotter reported Route 51 through Pleasant Hills is closed due to flooding.
A Fire Chief reported tree down at the intersection of County Rd and Roman Rd. Time estimated base don radar.
A Trained Spotter reported gusts around 60 mph near Claysville, PA.
A Trained Spotter reported multiple trees down on Perry Road.
Social media report shows large tree branches down and power outages.
A 911 Call Center reported a tree down on a home.
A 911 Call Center reported a road washed out near the intersection of Ridgewood Drive and Franklin Farms Rd near Chartiers Creek.
A Trained Spotter reported multiple trees down.
Social media report of snapped tree and limbs in the city of Industry, PA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987628, 987630, 987629, 987631, 987632, 987633, 987634, 987661, 987635, 987641, 987636, 987637, 987638, 987660, 987639, 987640.